CSN Login
Members Online: 2

Lupron and Proton Therapy

epy
Posts: 1
Joined: Jun 2012

Lupron and Proton Therapy

6/25/12 - My question is simple. I'm trying to determine if the continuation of LUPRON (hormone therapy) beyond the completion of PROTON therapy provides enough benefit to merit doing so in spite of my experience of difficult side effects.

Here are the details: Age: 67 PSA prior to treatment regimen 14, Gleason 7 or 8 depending upon which of two readings are used, biopsy showed 4 of 14 core samples positive (< 5 - 10% in all) General health excellent.

Recently completed (6/13/12) 44 sessions of PROTON (not photon) therapy at Indiana University. One month prior to start of radiation, I was given Casodex and was told this would limit the ability of my testosterone to bind with the PCa cells. After completion of 30 days of Casodex (with no apparent side effects) I was given a 3 month injection of LUPRON to "shut down the production of testosterone" within my body. I'm quite certain this "chemical castration" worked. My libido is almost totally gone. Ability to get erection down to maybe a 4 or 5 (on a scale of 10). The side effects of the Lupron were awful: considerable loss of stamina, day after day of fatigue, hot flashes, mood swings, weight gain over 20 lbs, occasional rip-snorting headaches, muscle and joint discomfort. I was told this was all "normal" and attributable to the hormone therapy.

My question is this. I was advised to continue the Lupron with a 2nd injection. I have concerns about going another 3 months in consideration of the above side effects. I also am concerned about the possible development additional side effects, including cardiac problems as well as another phenomenon I've read about called "Lupron brain" in which the hormone apparently affects your ability to think clearly.

In light of the above, I'm trying to determine if there are compelling reasons why I should continue with the Lupron. Or, are there other options to consider?

ralph.townsend1's picture
ralph.townsend1
Posts: 351
Joined: Feb 2012

Lupron is very important tool to fight against PC.Stop the Food source to the cancer! A lot of the things you are experiencing is Lupron related like hot flashes,ED, mood swings and your brain getting tired too, but you are taking a drug called Casodex, which has a lot of side effects. I was on Lupron for a year before the Casodex and after I started that drug the side effects mentions were three times as bad and some new ones. Casodex was six months hell and did not stop the Monster and that was in 2011. In October 2011 they pull me off Casodex and it was like the world was great. Still had the hot flashes,ETC,ETC. Some of the related effects like being tired and headaches went away.

February 2012 I started a drug called Zytiga, it has taken the cancer PSA to 0.2. MD Anderson doctor's say that I could continue this drug into next year or about 18 months. It has side effect too, but nothing like Casodex!

retired1
Posts: 11
Joined: Oct 2009

My Doc says that the hot flashes means the Lupron is WORKING, which is a good thing. Don't know if the treatment is cause of not being able to get a word out sometime, perhaps old
age has more to do with it but do not want to stop Casodex since PSA has stopped climbing and has backed off a little. Been lucky not to experience any of the other sides.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network